Danish Medicines Agency investigates a case of inflammatory condition reported after COVID-19 vaccination
- Category: Multisystem Inflammatory Syndrome in Children (MIS‐C)
- Created: Thursday, 26 August 2021 10:26
- Written by Alecomm2
In collaboration with the EMA, the Danish Medicines Agency is investigating whether the rare inflammatory condition of MIS-C, previously observed as an aftereffect of COVID-19 infection in children and adolescents, can also occur after vaccination. While no causality with the vaccine has been established, it cannot be excluded either.
In the beginning of August, the Danish Medicines Agency received a report about a 17-year-old boy who after receiving the COVID-19 vaccine from Pfizer/BionTech developed a severe inflammatory condition known as MIS-C (multisystem inflammatory syndrome in children). The 17-year-old is now in good health after receiving treatment.
MIS-C is a condition in which the body’s immune system responds very strongly and causes inflammation of the body’s organs. The condition has previously been reported in children and adolescents infected with COVID-19, in Denmark and other countries. Paediatricians in Denmark estimate the frequency to be 1 in 4,000 children infected with COVID-19. Because the 17-year-old whose condition was reported to the Danish Medicines Agency had not been infected with COVID-19, the Danish Medicines Agency suspects that in very rare cases the condition could possibly also develop in reaction to the vaccine.
EMA opens review
Following its preliminary assessment of the report and a search for similar reports from other countries, the Danish Medicines Agency has therefore raised this concern with the EMA’s Pharmacovigilance Risk Assessment Committee, PRAC. The committee will investigate whether causality with the vaccine is likely and assess if MIS-C is to be registered as a possible rare side effect of the vaccine.
“There is no reason for people to be concerned, but the Danish Medicines Agency obviously takes the report seriously, and in line with the established procedures, we have raised the issue with the EMA. It is too early to say if the condition is caused by the vaccine, but it cannot be excluded either. Consequently, we are examining the case in detail with our European colleagues,” says Line Michan, Head of Pharmacovigilance at the Danish Medicines Agency.
Doctors have been informed
MIS-C can be a very serious condition if it is not treated in time. Common symptoms are persistent severe fever sometimes with symptoms affecting many other parts of the body such as diarrhoea, vomiting, stomach pain, headache, tiredness, chest pain and difficulty breathing. The Danish Medicines Agency has therefore informed all doctors to pay special attention to this.
The Danish Medicines Agency has notified the Danish Health Authority that MIS-C is being investigated as a possible side effect of the vaccine. This does not change the recommendation of the Danish Health Authority to vaccinate children from 12 years of age against COVID-19, especially considering the recent rise in COVID-19 cases among unvaccinated children coming back from their summer holidays.
“The Danish Health Authority generally considers that the great benefits of vaccination, also for the individual child, significantly outweigh the possible harmful effects, and that the risk of developing MIS-C after a COVID-19 infection is considerably higher than the possible risk of vaccination,” says Bolette Søborg, Director of Preparedness and Infectious Diseases at the Danish Health Authority.So far, more than 4 million people have been fully vaccinated against COVID-19 in Denmark, including more than 300,000 of the 12 to 19-year-olds. The Danish Medicines Agency monitors the reports of suspected side effects after vaccination and publishes weekly statuses on the reports processed on its website. Reported side effects of COVID-19 vaccines